Alert archive / New York / Gale Warnings in 2019
Gale Warning 9, NWS New York, NY
NWS New York, NY issued this gale warning at Mar 3, 2019, 4:06 PM EST. It took effect at Mar 4, 2019, 12:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2019, 4:06 PM EST (21:06 UTC)
- In effect from
- Mar 4, 2019, 12:00 AM EST
- Expired
- Mar 4, 2019, 6:43 AM EST
- In force
- 7 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
288 WHUS71 KOKX 032106 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 406 PM EST Sun Mar 3 2019 ANZ350-353-040515- /O.UPG.KOKX.SC.Y.0035.190304T0500Z-190305T1100Z/ /O.NEW.KOKX.GL.W.0009.190304T0500Z-190304T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 406 PM EST Sun Mar 3 2019 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY... The National Weather Service in Upton has issued a Gale Warning, which is in effect from midnight tonight to noon EST Monday. The Small Craft Advisory is no longer in effect. * WINDS AND SEAS...Northwest winds 20 to 30 kt with gusts up to 40 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ335-338-345-040515- /O.EXB.KOKX.SC.Y.0035.190304T0500Z-190304T1700Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 406 PM EST Sun Mar 3 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect from midnight tonight to noon EST Monday. * WINDS...North 10 to 20 kt with gusts up to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ330-340-355-040515- /O.CON.KOKX.SC.Y.0035.190304T0500Z-190305T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 406 PM EST Sun Mar 3 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST TUESDAY... * WINDS...Northwest 15 to 25 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
3 follow-up statements
141 WHUS71 KOKX 040312 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 1012 PM EST Sun Mar 3 2019 ANZ350-353-041115- /O.CON.KOKX.GL.W.0009.190304T0500Z-190304T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 1012 PM EST Sun Mar 3 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WINDS AND SEAS...Winds 20 to 30 kt with gusts up to 40 kt. Seas 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ330-340-355-041115- /O.CON.KOKX.SC.Y.0035.190304T0500Z-190305T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1012 PM EST Sun Mar 3 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY... * WINDS...15 to 25 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ335-338-345-041115- /O.CON.KOKX.SC.Y.0035.190304T0500Z-190304T1700Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 1012 PM EST Sun Mar 3 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * WINDS...10 to 20 kt with gusts up to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
716 WHUS71 KOKX 040931 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 431 AM EST Mon Mar 4 2019 ANZ350-353-041700- /O.CON.KOKX.GL.W.0009.000000T0000Z-190304T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 431 AM EST Mon Mar 4 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WINDS AND SEAS...North winds 20 to 30 kt with gusts up to 35 kt. Seas 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ330-340-355-041700- /O.CON.KOKX.SC.Y.0035.000000T0000Z-190305T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 431 AM EST Mon Mar 4 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY... * WINDS and SEAS...Northwest 10 to 20 kt with gusts up to 30 kt. Seas 4 to 6 feet on the ocean waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ335-338-345-041700- /O.CON.KOKX.SC.Y.0035.000000T0000Z-190304T1700Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 431 AM EST Mon Mar 4 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WINDS...North 10 to 15 kt with gusts up to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
917 WHUS71 KOKX 041143 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 643 AM EST Mon Mar 4 2019 ANZ350-353-042200- /O.CAN.KOKX.GL.W.0009.000000T0000Z-190304T1700Z/ /O.EXA.KOKX.SC.Y.0035.000000T0000Z-190305T1100Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 643 AM EST Mon Mar 4 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until 6 AM EST Tuesday. The Gale Warning has been cancelled. * WINDS AND SEAS...Northwest winds 15 to 25 kt with gusts up to 30 kt. Seas 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ330-340-355-042200- /O.CON.KOKX.SC.Y.0035.000000T0000Z-190305T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 643 AM EST Mon Mar 4 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY... * WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 30 kt. Seas 4 to 6 feet on the ocean waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ335-338-345-041700- /O.CON.KOKX.SC.Y.0035.000000T0000Z-190304T1700Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 643 AM EST Mon Mar 4 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WINDS...Northwest 10 to 15 kt with gusts up to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Mar 3, 4:04 PM EST, 2 minutes earlier.
Area forecast discussion, Mar 3, 4:04 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
404 PM EST Sun Mar 3 2019
.SYNOPSIS...
Low pressure develops southwest of the region and will move
southeast of Long Island tonight into Monday. The low then
departs to the northeast into the Canadian Maritimes Monday
into Monday night. Arctic high pressure slowly builds in
through Thursday. Another low pressure system may impact the
region Friday and Friday night.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Winter Storm Warning remains in effect with a widespread 5 to 9
inch snowfall expected for the entire region, highest amounts
mid to late this evening into start of the overnight. Relatively
lower amounts along immediate coastlines. Some mixing with
sleet and freezing rain is expected especially towards the
coastlines overnight with a warm nose at around 800mb making its
way north. Forecast low passes near to just inside of 40N/70W
benchmark.
The jet stream exhibits phasing of polar and subtropical jets this
afternoon into tonight. This is really key with the upcoming system.
One feature that has good agreement with the models in the approach
of the right rear quad of this jet tonight, particularly second half
of this evening through midnight from Western Long Island and SW
Connecticut to farther west. Thereafter that best forcing shifts
towards SE Connecticut and Eastern Long Island for overnight through
around 4am local time.
The feature that is not too apparent is any coupled jet
structure. The right rear quad is the more dominant jet
structure without too large of a incoming left front quad
farther south approaching.
At 500mb, highest positive vorticity advection moves in late evening
into the overnight period as shortwave moves from mid-Atlantic
through coastal New England.
At the surface, low pressure develops in the Southeast US early this
evening. There will be a lot of convection down there and that
convection allows for latent heat release which caused subsequent
downstream ridging and upstream troughing. The overall effect is to
increase baroclinicity with noticeable decreasing wavelength in
height patterns aloft. The low is set to deepen by late evening
along the Carolina coast and then move northeast offshore of
Long Island overnight, eventually settling to a point SE of Cape
Cod by early Monday morning. The models deepen the low 10-15mb
from 7pm tonight to 7am Monday morning.
The 12Z NAM indicates a low track inside of 40N/70W but is also less
with the deepening of the low. The result here allows more mid and
low level warming for Eastern Long Island with even some rain
possible whereas others keep Eastern Long Island colder with more
sleet mix with snow as well as some freezing rain.
Looking at mesoscale, 12Z HREF indicates a high likelihood of
snowfall rates exceeding one inch per hour late this evening through
the start of the overnight across western sections of the forecast
region. This is about the same time the 850-700mb 2-D Frontogenesis
maximizes across the whole region as well. It shifts east of the
region after 4am local time. Still some indications from models of
some enhanced lift 4-7am for Southeast Connecticut and Eastern Long
Island.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Snow tapers off with most forcing shifting northeast of the
region Monday morning.
Upper level low moves southward Monday through Monday night. Heights
lower across the local region through the short term time period.
At the surface, the low southeast of Cape Cod continues to move
farther out into the Atlantic, moving into the vicinity of Nova
Scotia by late in the day Monday while continuing to deepen. The low
deepens a little more as it moves into the Canadian Maritimes Monday
night. Meanwhile, high pressure will slowly build into the local
region from the west Monday into Monday night.
Dry weather will reestablish itself across the region Monday and
with cold air advection occurring on a gusty NW flow. Went with
consensus of raw data, keeping max temperatures in the mid to upper
30s for Monday. Cold air advection continues Monday night and with
clearing skies but winds staying in the 5 to 15 mph range, min
temperatures are expected to be in the teens, lower teens across the
interior and upper teens for NYC and Long Island.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Canadian high pres builds with an arctic airmass settling into the
region through the middle of the week. This will result in mostly
dry but unseasonably cold weather through Thu. There could be some
flurries around at times Tue night and Wed. Wed/Wed night appear to
be the coldest time periods with H85 temps around -20C. Highs Wed
are expected to be in the mid to upper 20s and lows Wed night mainly
in the teens, but some single digits in the normally colder spots.
A weak WAA pattern then develops Thu, and becomes stronger Fri
into Sat as a progressive mid level shortwave approaches from
the central Plains. There is still a large degree of
uncertainty between the global models in the H5 flow at the end
of the week. 12z EC/CMC are similar with a flatter flow Fri
morning while the GFS has a stronger shortwave tracking through
the Ohio Valley. This is resulting in a weak sfc low moving
across the area Fri night, while the EC/CMC are dry. Have
maintained previous forecast with a low chc of pcpn Fri
aftn/night, until this becomes better resolved. High pressure
then builds across the area for the first half of the weekend,
with a frontal system possibly impacting the area on Sun.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Low pressure tracks south of the region tonight, passing east of
Montauk early Monday morning.
Conditions deteriorate by evening as light rain/snow overspreads the
region from the west. The precip becomes all snow across area
terminals around 23z-01z. The snow is expected to be moderate, to
locally heavy at times. Snowfall rates could reach 1-2 inches per
hour in any heavy bands that develop late this evening into the
overnight. The snow is expected to taper off around 10-12z Monday
from W to E.
Snow could mix with sleet, rain or freezing rain at NYC metro
and eastern terminals for a time overnight.
IFR to LIFR and even VLIFR is expected tonight, with improvement to
VFR Monday morning.
Light S or variable winds will back to the E by evening. The
winds back to the NE later this evening and eventually the NW
by Monday morning. Speeds increase after 06z tonight. Gusts
20-25 kt are expected late tonight through Monday morning,
mainly along the coast.
Expected snowfall amounts for all terminals is 5-8 inches.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon...VFR. NW wind gusts 20-25KT.
.Tuesday-Wednesday...VFR. Flurries possible at times Tuesday night
and Wednesday. W/NW winds with gusts up to 20 kt.
.Thursday...VFR. W/NW winds with gusts up to 20 kt early.
.Friday...Sub-VFR possible in snow Friday.
&&
.MARINE...
Quiet conditions initially on the local forecast waters with a
weak pressure gradient in place. Sub-SCA conditions are
expected for all waters through this evening.
Then, pressure gradient increases ahead of an approaching low.
Winds and seas will increase across the local waters tonight,
with widespread SCA conditions expected overnight into Monday
morning. Ocean seas increase to 5 to 7 ft with increasing E-SE
fetch. Also for ocean waters, east of Fire Island Inlet,
multiple models indicate winds gusting to gale force overnight
into early Monday. Otherwise, mainly SCA conditions remain on
the ocean Monday and Monday night with the Eastern Long Island
Sound and Eastern Long Island Bays staying in SCA range for wind
gusts Monday and Monday night. The other non-ocean waters go
below SCA criteria Monday afternoon and Monday night.
SCA level seas may linger into Tue morning east of Moriches Inlet,
but a tightening pressure gradient will result in increasing winds
and seas Tue evening, with SCA gusts spreading into eastern LI Sound
and bays on Wed. Conds will gradually diminish Wed night, but may
remain marginal on the ocean waters Thu. Tranquil conds are then
expected through Fri.
&&
.HYDROLOGY...
Liquid equivalent precipitation of around 0.6 to 1 inch is
expected from a coastal storm through early Monday morning.
Most precipitation is expected to remain frozen with no
hydrologic impacts expected.
Otherwise, no significant pcpn is expected into next Fri.
&&
.TIDES/COASTAL FLOODING...
A few locations may approach minor coastal flooding benchmarks
across the western south shore Bays of Long Island during Monday
morning's high tide.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 AM EST Monday for CTZ005>012.
NY...Winter Storm Warning until 7 AM EST Monday for NYZ067>075-
078>081-176>179.
NJ...Winter Storm Warning until 7 AM EST Monday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory from midnight tonight to noon EST Monday
for ANZ335-338-345.
Small Craft Advisory from midnight tonight to 6 AM EST Tuesday
for ANZ330-340-355.
Gale Warning from midnight tonight to noon EST Monday for
ANZ350-353.
&&
SYNOPSIS...24/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...24
AVIATION...PW
MARINE...24/JM
HYDROLOGY...24/JM
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Mar 3, 3:40 AM EST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service New York NY 340 AM EST Sun Mar 3 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 340 AM EST Sun Mar 3 2019 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST MONDAY... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ330-335-338-340-345-350-353-355-041100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 340 AM EST Sun Mar 3 2019 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:37 AM EST | Winter Storm Warning | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 27 hr |
| Mar 3, 5:14 AM EST | Small Craft Advisory | OKX | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.